Drug-induced muscle spasm
Many medications have been associated with muscle spasms and cramps (see Drug Reaction Data below).
- Acute dystonic reactions are most commonly caused by neuroleptics, especially high-potency neuroleptics, but also antiemetics. The pathophysiology is most often linked with blockage of dopamine receptors.
- Diuretics may cause muscle spasm through dehydration or an electrolyte imbalance, especially hypokalemia, hypocalcemia, or hypomagnesemia.
- Muscle spasm can accompany myopathy, which has been associated with numerous medication classes including antimalarials and lipid-lowering agents.
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter
45352006 – Spasm
- Conversion disorder – Look for inconsistencies on examination with distraction.
- Hypocalcemia – May cause trismus and carpal-pedal spasms.
- Catatonia – Accompanied by mental status changes.
- Seizures – May involve mouth movements, but these are rarely as static as in DIMS.
- Myositis (eg, viral myositis)
- Painful neuropathies – Patients may have accompanying sensory loss.
- Alcohol use disorder – Can induce a painful myopathy.
- Amyotrophic lateral sclerosis (ALS)
- Myopathies – Look for weakness.
Last Updated: 06/15/2018